Hail, Dona Ana
- When
- July 30, 4:41 PM MST
- Where
- Dona Ana County, 46.42 mi ENE of Condron Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.642, -105.695
A weak upper level trough was moving through the region with sufficient moisture still in place from previous days. The northwest flow aloft and weak south to southwest winds at the surface provided sufficient shear for severe thunderstorms with heavy rain to develop across Otero County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A weak upper level trough was moving through the region with sufficient moisture still in place from previous days. The northwest flow aloft and weak south to southwest winds at the surface provided sufficient shear for severe thunderstorms with heavy rain to develop across Otero County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 30, 2:23 PM MST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
323 PM MDT WED JUL 30 2014
.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE OVER THE REGION
WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON
AND TONIGHT WITH PERIODS OF MODERATE TO HEAVY RAINFALL POSSIBLE.
A FRONTAL BOUNDARY WILL MOVE INTO THE AREA TONIGHT AND STALL OVER
THE REGION FOR THE NEXT FEW DAYS. THE FRONT WILL HELP FOCUS AND
TRIGGER ADDITIONAL HEAVY RAINFALL ACROSS THE AREA THROUGH THE
WEEKEND. AS THE GROUND BECOMES SATURATED FROM RAIN...EXCESSIVE
RUNOFF COULD RESULT IN FLOODING ALONG DRAINAGES AND LOW LYING
AREAS THE NEXT FEW DAYS. TEMPERATURES WILL BE COOLER AS CLOUDY
SKIES AND RAIN KEEP TEMPERATURES IN CHECK. DRIER CONDITIONS ARE
EXPECTED NEXT WEEK AS MOISTURE MOVES OUT OF THE AREA.
&&
.DISCUSSION...
THE FLOW PATTERN OVER THE AREA CONTINUES TO BE DOMINATED BY HIGH
PRESSURE ALOFT WHICH IS CENTERED CLOSE TO SOUTHERN NEW MEXICO.
HOWEVER...THE AIR MASS UNDER THE HIGH REMAINS VERY MOIST AND
UNSTABLE WITH DEW POINTS IN THE 60S AND PRECIPITABLE WATER VALUES
VARYING BETWEEN 140 AND 160 PERCENT OF NORMAL. THE MOIST
ATMOSPHERE WILL ALLOW FOR THE DEVELOPMENT OF EFFICIENT RAIN
PRODUCING THUNDERSTORMS ACROSS THE AREA FOR THE NEXT SEVERAL DAYS.
STORM COVERAGE THIS AFTERNOON AND TONIGHT WILL BE MORE SCATTERED
AS MESOSCALE STABILIZATION FROM THE PAST COUPLE OF DAYS OF HEAVY
RAINS HAS PARTLY INHIBITED STORM DEVELOPMENT.
CONDITIONS WILL CHANGE AND BECOME MORE ACTIVE AS A FRONTAL
BOUNDARY PUSHES INTO THE AREA TONIGHT AND THEN STALLS OUT ACROSS
THE REGION. CONVERGENCE AND LIFTING ALONG THE FRONT WILL HELP
TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS THURSDAY THROUGH
SATURDAY. WITH ABUNDANT ATMOSPHERIC MOISTURE IN PLACE A LOT OF THE
STORMS WILL BE ABLE TO PRODUCE HEAVY RAINFALL. EVEN AS THE FRONTAL
BOUNDARY WEAKENS LATER IN THE WEEKEND...A SMALL UPPER LEVEL LOW
WILL DRIFT THROUGH THE AREA TO HELP SUSTAIN THUNDERSTORM AND
SHOWER DEVELOPMENT.
PORTIONS OF OTERO AND SIERRA COUNTIES HAVE ALREADY HAD
SIGNIFICANT RAINS THE PAST COUPLE OF DAYS WITH MOIST SOIL
CONDITIONS IN PLACE. AS A RESULT EXCESSIVE RAIN RUNOFF IS POSSIBLE
FROM FUTURE THUNDERSTORMS IN THE AREA. A FLASH FLOOD WATCH WILL BE
IN EFFECT FROM THURSDAY MORNING THROUGH SATURDAY MORNING FOR MUCH
OF SOUTH CENTRAL NEW MEXICO AND THE GILA REGION. FOR NOW...THE LAS
CRUCES AND EL PASO METRO AREAS ARE NOT PART OF THE FLOOD
WATCH...BUT THAT COULD CHANGE WITH FURTHER HEAVY RAINFALL EVENTS.
THE WATCH ALSO MAY NEED TO BE EXTENDED IF THIS MOIST AND ACTIVE
PATTERN CONTINUES INTO THE WEEKEND. POSSIBLE FACTORS THAT MIGHT
WORK AGAINST HEAVY RAIN POTENTIAL WOULD BE CONSIDERABLE CLOUD
COVER WORKING TO KEEP TEMPERATURES BELOW CONVECTIVE INITIATION.
HOWEVER THAT IS NOT EXPECTED TO BE AREA WIDE.
A REPOSITIONING OF THE CENTER OF THE HIGH ALOFT TO A LOCATION
NORTH OF THE FORECAST AREA ON SUNDAY...WILL HELP DIMINISH
THUNDERSTORM ACTIVITY AS AN EAST FLOW BRINGS IN DRIER AIR AND THE
MOISTURE SHIFTS MORE TO THE WEST. SCATTERED TO NUMEROUS
THUNDERSTORMS WILL STILL BE POSSIBLE WEST OF DEMING ON SUNDAY BUT
THE EAST SHOULD BEGIN TO DRY OUT WITH LESS RAIN ACTIVITY EXPECTED.
MONDAY AND TUESDAY OF NEXT WEEK WILL CONTINUE THE DRYING TREND AS
MUCH OF THE MOISTURE IS PUSHED OUT OF THE AREA. ISOLATED SHOWERS
AND THUNDERSTORMS WILL STILL BE POSSIBLE DUE TO SURFACE HEATING
AND RESIDUAL MOISTURE...BUT RAIN AMOUNTS WILL BE A LOT LOWER AND
MORE SPOTTY IN COVERAGE.
&&
.AVIATION...VALID 31/00Z - 01/00Z...
VFR CONDITIONS SHOULD PREVAIL FOR MOST OF THE PERIOD. ISOLATED TO
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
EXPECT P6SM FEW-SCT060-100 SCT-BKN100-140 SCT-BKN250. HOWEVER AREAS
OF THUNDERSTORMS WILL BRING BRIEF PERIODS OF 1-2 SM TSRA WITH CIGS
BKN040-060. WIND G50KTS WILL BE POSSIBLE NEAR STORMS. EXPECT
BACKDOOR FROPA INTO THE AREA FROM THE ENE IN THE 09Z-12Z TIME FRAME
WSHFT TO 040-120 10G20KT AND G 25KT W SLOPES/PASSES. SCT-BKN040-060
LCL 030OVC 3SM +TSRA. CB TOPS TO 450.
&&
.FIRE WEATHER...
HIGH PRESSURE ALOFT OVER ARIZONA AND NEW MEXICO TODAY WILL SLOWLY
DRIFT NORTH OVER THE NEXT FEW DAYS. ABUNDANT MOISTURE REMAINS IN
PLACE TODAY FOR ISOLATED TO SCATTERED THUNDERSTORMS... MORE FREQUENT
OVER THE MOUNTAINS. LATER TONIGHT A BACKDOOR COLD FRONT WILL MOVE IN
FROM THE EAST BRINGING MORE LOW LEVEL MOISTURE TO THE BORDERLAND.
THIS MOISTURE WILL COMBINE WITH MID AND HIGH LEVEL MOISTURE...AN
UNSTABLE AIR MASS...AND THE FRONTAL BOUNDARY TO PROVIDE THE
POTENTIAL IN ALL AREAS FOR HEAVY RAIN AND POSSIBLE FLASH FLOODING
THURSDAY INTO THE WEEKEND. BY LATER MONDAY AND TUESDAY THE UPPER
FLOW AND LOW LEVEL FLOW WILL BECOME MORE WESTERLY AND DRIER.
THUNDERSTORMS WILL BECOME MORE ISOLATED. MEAN RH 25%-35% LOWLANDS
AND 45% TO 55% SACRAMENTOS WEDNESDAY INCREASING SOME 10% AREA WIDE
ON THURSDAY AND ANOTHER 10% INCREASE ON FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 77 92 71 89 71 / 30 60 60 60 60
SIERRA BLANCA 72 85 71 85 71 / 30 50 50 40 50
LAS CRUCES 71 91 68 88 68 / 30 60 60 60 60
ALAMOGORDO 70 88 69 89 69 / 40 70 70 60 60
CLOUDCROFT 48 66 47 66 47 / 50 80 70 80 60
TRUTH OR CONSEQUENCES 70 88 67 87 67 / 30 60 60 60 60
SILVER CITY 62 85 61 81 58 / 30 70 60 60 50
DEMING 71 92 68 87 68 / 30 60 60 60 60
LORDSBURG 68 92 66 87 67 / 20 40 40 50 50
WEST EL PASO METRO 76 92 72 90 72 / 30 60 60 60 60
DELL CITY 68 88 67 88 66 / 40 60 50 50 60
FORT HANCOCK 72 90 70 90 72 / 30 50 50 60 60
LOMA LINDA 64 89 63 82 64 / 30 60 60 60 60
FABENS 74 92 71 90 72 / 30 60 60 60 60
SANTA TERESA 73 91 70 89 70 / 30 60 60 60 60
WHITE SANDS HQ 73 90 70 87 70 / 30 60 60 60 60
JORNADA RANGE 67 89 66 87 64 / 30 60 60 60 60
HATCH 69 90 67 87 66 / 30 60 60 60 60
COLUMBUS 71 92 68 88 68 / 20 60 60 60 60
OROGRANDE 71 90 68 88 68 / 30 60 60 60 60
MAYHILL 57 74 53 73 52 / 60 80 70 80 60
MESCALERO 54 72 54 74 51 / 50 80 70 80 60
TIMBERON 53 74 50 73 50 / 50 80 70 70 60
WINSTON 63 83 58 81 57 / 40 80 60 80 60
HILLSBORO 66 89 64 81 65 / 40 60 60 60 60
SPACEPORT 66 87 67 88 67 / 30 60 60 60 60
LAKE ROBERTS 56 86 52 80 52 / 40 70 60 70 60
HURLEY 63 88 61 83 58 / 20 60 60 60 60
CLIFF 60 88 59 83 57 / 20 50 60 60 50
MULE CREEK 57 88 55 83 55 / 20 40 50 60 50
FAYWOOD 64 89 61 83 62 / 20 60 60 60 60
ANIMAS 72 91 69 90 69 / 20 40 40 50 50
HACHITA 69 90 66 90 66 / 20 50 50 60 50
ANTELOPE WELLS 71 88 69 89 69 / 20 40 40 50 50
CLOVERDALE 64 88 59 81 64 / 20 40 50 50 50
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH SATURDAY MORNING
FOR NMZ402-403-408>410-412>417.
TX...NONE.
&&
04/20 LUNDEEN/NOVLANHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1243 PM MDT WED JUL 30 2014 NMZ401>403-408>410-412>417-311845- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-CENTRAL TULAROSA BASIN- SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- 1243 PM MDT WED JUL 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS WILL PRODUCE PERIODS OF MODERATE TO HEAVY RAINFALL WITH LOCALIZED FLOODING ALONG DRAINAGES AND LOW WATER CROSSINGS POSSIBLE. THE STORMS MAY ALSO PRODUCE SMALL HAIL AND WIND GUSTS UP TO 45 MPH. IN AREAS WHERE HEAVY RAIN HAS ALREADY FALLEN THERE WILL BE AN INCREASE IN RAIN RUNOFF INTO ARROYOS AND SMALL STREAMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NUMEROUS SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL WILL OCCUR THURSDAY THROUGH SATURDAY. WITH THE GROUND ALREADY SOAKED FROM PREVIOUS RAINFALLS...THERE IS A POTENTIAL FOR EXCESSIVE RAIN RUNOFF TO CAUSE FLOODING ALONG DRAINAGES...SMALL STREAMS...ARROYOS AND AT LOW WATER CROSSINGS. POORLY DRAINED LOW LYING AREAS AND ROADS WILL HAVE INCREASED PONDING OF WATER. PORTIONS OF GRANT...SIERRA AND OTERO COUNTIES WILL BE UNDER A FLASH FLOOD WATCH THROUGH AT LEAST SATURDAY MORNING. RAINS OVER THE NEXT THREE DAYS ARE PROJECTED TO BE BETWEEN AND INCH AND A HALF TO TWO AND HALF INCHES. DRIER AIR WILL MOVE INTO EASTERN PORTIONS OF THE AREA BY SUNDAY...WITH HEAVY RAIN POTENTIAL LIMITED TO PORTIONS OF SOUTHWEST NEW MEXICO FOR SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO THIS OFFICE AND LOCAL LAW ENFORCEMENT. NMZ404>407-411-TXZ418>424-311845- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-WESTERN EL PASO COUNTY- EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1243 PM MDT WED JUL 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS WILL PRODUCE PERIODS OF MODERATE TO HEAVY RAINFALL WITH LOCALIZED FLOODING ALONG DRAINAGES AND LOW WATER CROSSINGS POSSIBLE. THE STORMS MAY ALSO PRODUCE SMALL HAIL AND WIND GUSTS UP TO 45 MPH. IN AREAS WHERE HEAVY RAIN HAS ALREADY FALLEN THERE WILL BE AN INCREASE IN RAIN RUNOFF INTO ARROYOS AND SMALL STREAMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NUMEROUS SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL WILL OCCUR THURSDAY THROUGH SATURDAY. FOR AREAS WHERE THE GROUND IS ALREADY SOAKED FROM PREVIOUS RAINFALLS...THERE IS A POTENTIAL FOR EXCESSIVE RAIN RUNOFF TO CAUSE FLOODING ALONG DRAINAGES...SMALL STREAMS...ARROYOS AND AT LOW WATER CROSSINGS. POORLY DRAINED LOW LYING AREAS AND ROADS WILL HAVE INCREASED PONDING OF WATER. RAINS OVER THE NEXT THREE DAYS ARE PROJECTED TO BE BETWEEN AND INCH AND A HALF TO TWO AND HALF INCHES. DRIER AIR WILL MOVE INTO EASTERN PORTIONS OF THE AREA BY SUNDAY...WITH HEAVY RAIN POTENTIAL LIMITED TO PORTIONS OF SOUTHWEST NEW MEXICO FOR SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO THIS OFFICE AND LOCAL LAW ENFORCEMENT. LUNDEEN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
157 PM MDT WED JUL 30 2014
NMZ414-416-417-302045-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-OTERO MESA
NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
157 PM MDT WED JUL 30 2014
...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 245
PM MDT...
AT 145 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 16 MILES EAST OF TIMBERON...MOVING SOUTHEAST
AT 10 MPH.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
PINON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 3235 10535 3261 10555 3273 10539 3269 10534
3253 10534 3252 10515 3250 10512
TIME...MOT...LOC 1956Z 321DEG 8KT 3260 10540
FAUSETTThe Holloman AFB radar (KHDX), 63 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A SAMS tower 5 miles west-northwest of Orogrande recorded a peak gust of 63 mph.
Otero County Sheriff reported 2 feet of water flowing over some roads in Orogrande. The Orogrande Cooperative Observer reported 2.96 inches of rain and the SAMS site 5 miles west-northwest of Orogrande recorded 2.03 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533420, 533421, 533422.